Connecticut, 2006

Damaging Wind in Connecticut, August 3, 2006

August 3, 2006 · NWS OKX · 1 event in 1 county or zone

As pulse severe thunderstorms moved southeast across New London County, they produced high winds that downed trees near Jewett City, Preston, Ledyard Center, and North Stonington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As pulse severe thunderstorms moved southeast across New London County, they produced high winds that downed trees near Jewett City, Preston, Ledyard Center, and North Stonington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 1:37 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 1:37 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT THU AUG 3 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

.NEAR TERM (THIS EVENING THROUGH FRIDAY)...

AIRMASS HAVE DESTABILIZED RAPIDLY ACROSS THE TRI-STATE AREA AS OF
MID/LATE THURS AFTERNOON OWING TO STRONG HEATING AND RICH BOUNDARY
LAYER MOISTURE. MLCAPES ARE GREATER THAN 2000 J/KG ACROSS MOST OF
THE AREA AND DEEP LAYER SHEAR IS SLOWLY INCREASING WITH THE APPROACH
OF A BROAD SHORT WAVE TROUGH.

CONVECTION IS ORGANIZING ACROSS PA...AND WILL LIKELY CONTINUE
STRENGTHENING AS IT MOVES/DEVELOPS EASTWARD AS IT ENCOUNTERS THE
INSTABILITY AXIS...ARRIVING BY EARLY THIS EVENING ACROSS THE METRO
AREA. CANT EVEN COUNT OUT ADDITIONAL DEVELOPMENT AHEAD OF THIS AREA
OF CONVECTION...INCLUDING ON LOCAL SEA BREEZE BOUNDARIES. WIND
DAMAGE WILL BE THE MAIN THREAT WITH ANY STORMS...PERHAPS EVEN
LOCALLY SIGNIFICANT. LOCALIZED FLOODING WILL BE A THREAT AS WELL.

FRONT SLOWLY SAGS ACROSS THE REGION TONIGHT OR EARLY FRIDAY.
POSSIBILITY EXISTS THAT ANOTHER ROUND OF STORMS COULD OCCUR AFTER
MIDNIGHT INTO EARLY FRIDAY MORNING WITH APPROACH OF LIFT ASSOCIATED
WITH SHORT WAVE AND ITS INTERACTION WITH THE NEARBY FRONT. WILL HAVE
TO WATCH FOR LOCALIZED FLOODING ASSOCIATED WITH THIS POSSIBILITY
OVERNIGHT. RAISED POPS TO LIKELY ALL AREAS...ESPECIALLY AFTER
MIDNIGHT.

ANY PRECIP ENDS BY EARLY FRIDAY AFTERNOON AS FRONT DROPS FURTHER
SOUTH. FORECAST MAX TEMPS FRIDAY QUITE TRICKY AS IT WILL DEPEND ON
HOW LONG CLOUDS/ANY PRECIP HOLDS IN DURING THE FIRST PART OF THE
DAY. FOR NOW WILL TAKE A BLEND OF THE MOS...WHICH PAINTS 80S TO NEAR
90.
&&

.SHORT TERM (FRIDAY NIGHT THROUGH SUNDAY)...

REFRESHING AIRMASS CONTINUES TO MOVE IN FRIDAY NIGHT AND SATURDAY
WITH FAIR DRY WX EXPECTED...ALONG WITH SEASONAL TEMPS AND MUCH LOWER
DEWPOINTS THAN WHAT WEVE SEEN THE LAST SEVERAL DAYS.

KEPT SUNDAY DRY AND SEASONABLE WITH HIGH PRESSURE RIDGING DOMINATING.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...

NO BIG CHANGES TO THIS PART OF THE FORECAST. STAYED VERY CLOSE TO
HPC PROGS. CHANCE OF SHOWERS AND TSTMS MONDAY AND MONDAY NIGHT WITH
POSSIBLE COLD FRONTAL PASSAGE. DRY AND COOLER WEATHER LOOKS LIKE A
GOOD POSSIBILITY THEREAFTER.
&&

.AVIATION...
FRONTAL BOUNDARY ACROSS THE SOUTHERN PORTION OF NEW ENGLAND INTO
UPSTATE NEW YORK...JUST NORTH OF THE PENNSYLVANIA BORDER.
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT WILL  CONTINUE TO
DEVELOP AND/OR MOVE EASTWARD INTO THE TERMINALS LATE THIS AFTERNOON
AND INTO THE EARLY EVENING...21Z TO ABOUT 01Z. A CHANCE OF THE
THUNDERSTORM ACTIVITY AND SCATTERED IN NATURE...SO NOT MENTIONED TO
HARD IN FORECAST. ANY THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF
GUSTY WINDS WITH ISOLATED STORMS APPROACHING SEVERE LIMITS WITH
HEAVY RAIN. MVFR TO BRIEFLY IFR CONDITIONS POSSIBLE IN ANY STORMS.
UNTIL THEN VFR CONDITIONS WITH UNLIMITED CEILINGS AND VISIBILITIES.

FRONT NEARS LATER TONIGHT WITH A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS AND INCLUDED MVFR CONDITIONS WITH THE STORMS. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST UNTIL THE FRONT
SLOWLY PUSHES THROUGH THE AREA TOWARD THE END OF THE 18Z FORECAST
PERIOD...14Z TO 16Z. WINDS GENERALLY WEST TO SOUTHWEST UNTIL FRONTAL
PASSAGE WITH WINDS SHIFTING TO THE NORTHWEST TO NORTH.
&&

.MARINE...
THUNDERSTORM ACTIVITY THROUGH TONIGHT AND AGAIN DURING MONDAY WILL
GENERATE SOME VERY GUSTY WINDS AND HIGHER SEAS AT TIMES...BUT OTHER
THAN THAT WE EXPECT OUR WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE ENTIRE FORECAST PERIOD AS A FAIRLY
WEAK PRESSURE GRADIENT WILL PREVAIL.
&&

.HYDROLOGY...
PRECIPITABLE WATERS AROUND 1.5 TO 2 INCHES AHEAD OF THE FRONT THIS
EVENING INTO TONIGHT SHOULD ALLOW FOR LOCALLY HEAVY RAINFALL IN
STORMS THROUGH TONIGHT. RAINFALL RATES OF 1-2/HR WILL POSE THE MAIN
THREAT FOR LOCALIZED FLOODING IN ANY STORMS THIS EVENING AND TONIGHT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ005>012 UNTIL 8 PM THURSDAY.
  ...HEAT ADVISORY FOR CTZ011-012 FROM 11 AM THURSDAY TO 8 PM
     THURSDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ002>006-011 UNTIL 8 PM THURSDAY.
NY...EXCESSIVE HEAT WARNING FOR NYZ067>081 UNTIL 8 PM THURSDAY.
MARINE...NONE.
&&

PUBLIC...EKSTER
AVN...MET
Hazardous weather outlook, Aug 3, 1:56 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
256 PM EDT THU AUG 3 2006

NYZ069>081-041900-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
256 PM EDT THU AUG 3 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK.

.DAY ONE...TONIGHT...

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM TODAY.
HEAT INDICES OF 105 TO 110 ARE EXPECTED INTO THE EARLY EVENING
HOURS. ALSO...AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 1
AM TONIGHT FOR POOR AIR QUALITY. IN ADDITION...SEVERE
THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH DAMAGING WINDS
BEING THE MAIN THREAT...ALONG WITH LOCALIZED FLOODING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE
THUNDERSTORM REPORTS.

CTZ005>010-NJZ002>006-011-NYZ067-068-041900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-
256 PM EDT THU AUG 3 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

DAY ONE...TONIGHT...

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM TODAY.
HEAT INDICES OF 105 TO 110 ARE EXPECTED INTO THE EARLY EVENING
HOURS. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...WITH DAMAGING WINDS BEING THE MAIN THREAT...ALONG WITH
LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE
THUNDERSTORM REPORTS.

CTZ011-012-041900-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
256 PM EDT THU AUG 3 2006

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TONIGHT...

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING. HEAT
INDICES OF 100 TO 104 ARE EXPECTED INTO THE EARLY EVENING HOURS. IN
ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH
DAMAGING WINDS BEING THE MAIN THREAT...ALONG WITH LOCALIZED
FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE
THUNDERSTORM REPORTS.

ANZ330-335-338-350-353-355-041900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
256 PM EDT THU AUG 3 2006

...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TONIGHT...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH
DAMAGING WINDS OF GREATER THAN 50 KNOTS BEING THE MAIN THREAT. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE
THUNDERSTORM REPORTS.

In the hours before

Special weather statement, Aug 3, 2:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
355 PM EDT THU AUG 3 2006

NJZ002-NYZ067-069-032100-
ORANGE-ROCKLAND-WESTERN PASSAIC-
355 PM EDT THU AUG 3 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
ORANGE...PASSAIC AND ROCKLAND COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND
MOVING EAST AT 30 MPH.

PEOPLE IN NORTHERN ROCKLAND...NORTHWESTERN PASSAIC AND SOUTHERN
ORANGE COUNTIES...INCLUDING THE CITIES OF WEST MILFORD...RINGWOOD...
SLOATSBURG...SUFFERN...MONSEY...POMONA AND NEW CITY...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.

EKSTER
Special weather statement, Aug 3, 3:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
431 PM EDT THU AUG 3 2006

CTZ008-032130-
NORTHERN NEW LONDON-
431 PM EDT THU AUG 3 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NEW
LONDON COUNTY...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEBRON...OR 6 MILES NORTH OF
COLCHESTER...AND MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR NORWICH BY 500 PM.
  NEAR PRESTON BY 510 PM.

PEOPLE IN NORTHERN NEW LONDON COUNTY...INCLUDING THE CITIES OF
LEBANON...NORWICH AND PRESTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

EKSTER
Special weather statement, Aug 3, 3:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
446 PM EDT THU AUG 3 2006

NYZ070-032145-
NORTHERN WESTCHESTER-
446 PM EDT THU AUG 3 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
WESTCHESTER COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUFFERN TO MOUNT
KISCO...AND MOVING EAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR BEDFORD BY 505 PM.
  NEAR MOUNT KISCO BY 545 PM.

PEOPLE IN NORTHERN WESTCHESTER COUNTY...INCLUDING THE CITIES OF
OSSINING...NORTH TARRYTOWN...HAWTHORNE...BEDFORD AND MOUNT KISCO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS.

MLE

The radar

The Boston radar (KBOX), 80 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New London

When
August 3, 4:10 PM EST to 4:30 PM EST
Where
New London County, 1 mi SE of Jewett City
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.583, -71.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531674.